Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 30, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 20, 2024, 7:32 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 7:32 PM EDT (23:32 UTC)
- Expired
- Jun 20, 2024, 8:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 122 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:59 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WUUS51 KBOX 202332
SVRBOX
MAC011-027-210015-
/O.NEW.KBOX.SV.W.0030.240620T2332Z-240621T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
732 PM EDT Thu Jun 20 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Worcester County in central Massachusetts...
East central Franklin County in western Massachusetts...
* Until 815 PM EDT.
* At 732 PM EDT, a severe thunderstorm was located over Sunderland,
or 8 miles north of Amherst, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orange, Deerfield, Athol, Montague, Sunderland, Northfield, Conway,
Leverett, Erving, Shutesbury, Gill, Whately, Petersham, New Salem,
Wendell, and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4269 7227 4250 7223 4244 7223 4243 7252
4242 7263 4254 7266
TIME...MOT...LOC 2332Z 248DEG 8KT 4249 7257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BL1 follow-up statement
230
WWUS51 KBOX 202344
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
744 PM EDT Thu Jun 20 2024
MAC011-027-210015-
/O.CON.KBOX.SV.W.0030.000000T0000Z-240621T0015Z/
Worcester MA-Franklin MA-
744 PM EDT Thu Jun 20 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN WORCESTER AND EAST CENTRAL FRANKLIN COUNTIES...
At 744 PM EDT, a severe thunderstorm was located over Leverett, or 8
miles southeast of Greenfield, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orange, Deerfield, Athol, Montague, Sunderland, Northfield, Leverett,
Erving, Shutesbury, Gill, Petersham, New Salem, Wendell, and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4269 7227 4250 7223 4244 7223 4243 7252
4243 7255 4254 7266
TIME...MOT...LOC 2344Z 247DEG 12KT 4251 7250
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:35 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 20, 5:35 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
535 PM EDT Thu Jun 20 2024
.SYNOPSIS...
Scattered strong to severe thunderstorms remain possible this
evening...mainly across northern MA where a Severe Thunderstorm
Watch is in effect. A backdoor cold front moves in from northeast to
southwest Friday...bringing another round of showers and
thunderstorms. The bulk of this activity should be across interior
Massachusetts and Connecticut...where some of the storms may become
severe and also result in a localized flash flood threat. Warm
and muggy this weekend with rain and thunderstorm chances both
Saturday and Sunday. A cold front sweeps across the region Monday
with additional showers and storms, briefly less humid on Tuesday,
but summer warmth and humidity returns for midweek.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
535 PM Update
* Severe Weather Threat after 630/7 PM through about 10-11
pm...mainly across northern M
* Main risks are localized damaging wind gusts & torrential rainfall
which may result in a very localized flash flood threat
The earlier scattered strong to severe storms that formed on the
high terrain of the Berks and impacted western MA have
dissipated. Otherwise...the main concern are the scattered
showers & t-storms that were now impacting southern NH/southern
VT and approaching the northern Berks. This activity is the
result of stronger forcing from the shortwave across northern
New England. Still some uncertainty on how far south this
activity will work as it outruns the better forcing.
However...we are thinking northern MA is at risk after 630/7 pm
until about 10 or 11 pm this evening. The Machine learning
probs from the CSU to the Nadocast and HRRR Neural network are
showing a quite robust signal for localized damaging wind gusts
possible across northern MA into this evening...but can not rule
out a few storms working further south given the amount of
instability.
So in a nutshell...the main risk of scattered severe t-storms will
be this evening through about 10-11 pm in northern MA. This is
on the southern extent of the main forcing from northern New
England...but a few storms could push further south from
outflow/instability. Also...these storms will be capable of
producing torrential rainfall and a localized flash flood
threat.
Once this activity winds down later this evening...much of the
overnight hours should feature dry/muggy weather. Overnight low
temps will mainly be in the upper 60s to the lower 70s. We also may
see some patchy ground fog develop overnight given light winds/high
dewpoints especially where rain falls earlier in the evening.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Key Points...
* Showers & t-storms anticipated Fri PM with the severe weather
threat/very localized flash flood threat across interior MA/CT
* Much cooler across eastern MA but still hot & humid towards the CT
River Valley where Heat Advisories remain posted
Details...
Friday...
A backdoor cold front will be moving westward across the region
Friday morning and into the afternoon. This will hold high temps in
the 80s across much of eastern MA and temps along the immediate
coast will probably fall into the 70s by afternoon. Further
inland...high temps will top off in the upper 80s to the lower 90s
with the warmest of those readings in the CT River Valley. The Heat
Advisory for Friday will only cover portions of southwest
MA/CT...where Heat Indices are expected to top off between 95 and
100 degrees.
The other concern will be for another round of showers & t-
storms...which looks to be Friday afternoon/early evening. The focus
for this will be along the backdoor cold front and will be enhanced
by shortwave energy in west to northwest flow aloft. While a few
showers & t-storms may impact the entire region...thinking the main
focus for the potential of severe weather/localized flash flooding
will be across western/central MA & northern CT. This is where the
greater instability will reside on the order of 1500 to 2000 J/KG.
These backdoor cold fronts can be a recipe for training and a
localized flash flood threat. The CSU Machine learning probs
highlight this risk nicely with again the focus across the interior.
There also is a severe weather risk with the main concerns being
locally damaging wind gusts with hail a secondary risk. This is
depicted nicely by the machine learning probs as well as the HREF
Updraft Helicity Swaths/Radar Simulations.
Friday night...
The convection should dissipate Friday evening. Otherwise...we will
have to watch for areas of low clouds and fog developing. Overnight
low temps will be mainly in the 60s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights:
* Warm and muggy this weekend with rain chances both Saturday and
Sunday.
* Cold front sweeps across the region on Monday, drier and returning
heat into mid next week.
The mid-level ridge continues to deamplify, as 500mb heights lower
from north to south, which is a consistent theme for the upcoming
weekend. At the surface an area of higher pressure near Bermuda
wanes and surface pressure lowers across the northeast. This area of
low pressure developing over the northern Great Lakes, drives our
weather conditions late this weekend into Monday, as the trailing
cold front, south of the low, sweeps across the northeast sometime
Monday. Beyond Monday, high pressure builds back Tuesday through
Thursday, with a cold front possibly pushing across the region later
on Friday/Saturday.
In addition, most of next week trends warmer than normal, and at
this point, next week doesn't look to be as extreme as this current
week. Though the ensemble situational awareness tables indicates
Monday through Thursday, surface temperatures could be running
between the 90th and 99th percentile (of climatology), with a return
of average temperatures post cold front, sometime late Friday into
Saturday.
Saturday & Sunday:
Getting closer to home, there is a quasi-stationary frontal boundary
across the region, running from east to west through southern New
England and through Upstate New York on Saturday. Weak area of low
pressure tries to develop along the boundary, with the greatest area
for showers and storms along and north of the Mass Pike during the
mid to late afternoon. At this point, not expecting anything severe,
and SPC has most of the region under general thunder. A slightly
more elevated issue would be the potential for excessive rainfall.
The ERO from WPC highlights much of central/western Massachusetts
and northern Connecticut for a 'Marginal' risk. Given PWATs are
above two inches, isolated and locally heavy downpours could lead to
urban street and poor drainage flooding.
Aforementioned frontal boundary becomes a warm front Saturday night
into early Sunday, lifting northeast, and placing us in the warm
sector. Scattered showers into the overnight hours, though the best
forcing appears to be concentrated further north. A prefrontal
trough and shortwave pivot through, with showers and thunderstorms
later Sunday afternoon/evening.
As for temperatures, Saturday will be the 'cooler' day, the warmest
location will be the Connecticut River Valley, highs here are in the
mid 80s. Much cooler in northwest Massachusetts where highs are low
to middle 70s with the northeast flow. Nightly lows are still mild
which isn't ideal for sleeping with windows open, lows are in the
middle to upper 60s to 70 degrees in the Connecticut River Valley on
Saturday night, then 2-4 degrees warmer Sunday night.
Next Week:
Warm and muggy day ahead of a surface cold front with temperatures
climbing into the 80s and dew points in the 60s. Storms develop mid
to late afternoon with the surface cold front, a bit a relief behind
the front with lowering dew points into the 50s and leads to a nice
Tuesday with comfortable, albeit warm day, with dew points in the
upper 50s to 60F. High pressure reestablishes across the northeast
leading to a drier week with return of summer warmth. Highs are in
the middle and upper 80s and lows in the 60s with a sign of cooler
temperatures by late in the week.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update...
This afternoon & evening...Moderate Confidence.
VFR outside of any scattered showers/t-storms with the main threat
north of the MA Turnpike through 02z. SW winds of 5 to 15 knots with
some gusts up to 25 knots towards the Cape and Islands.
Late This Evening & Overnight...Moderate Confidence.
Mainly VFR once the scattered t-storms wind down by late
evening. However...will have to watch for some patchy ground fog
and reduced vsbys /MVFR-IFR levels/ especially where ground
becomes wet from the earlier showers & t-storms. Light SW winds.
Friday...Moderate Confidence.
VFR except for lower conditions in another round of scattered
showers & t-storms. Main risk for a few strong to severe storms will
be across western/central MA & northern CT Friday afternoon/early
evening with locally torrential rainfall. Backdoor cold front will
shift the winds to the NE as the day wears along.
Friday night...Moderate Confidence.
Bulk of the scattered showers/t-storms should wind down Friday
evening. Otherwise...light onshore flow coupled with a cooling
boundary layer will allow MVFR-IFR ceilings to develop.
KBOS TAF...Moderate Confidence in TAF.
KBDL TAF...Moderate Confidence in TAF.
Outlook /Saturday through Tuesday/...
Saturday: MVFR/IFR conditions possible. Chance SHRA, isolated
TSRA, patchy BR.
Saturday Night: Mainly IFR, with local MVFR possible. Chance
SHRA, isolated TSRA, patchy BR.
Sunday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA, isolated TSRA, patchy BR.
Sunday Night: Mainly VFR, with areas IFR possible. Breezy. SHRA
likely, isolated TSRA, patchy BR.
Monday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA, isolated TSRA, patchy BR.
Monday Night: VFR. Breezy. Chance SHRA.
Tuesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Friday night...High Confidence.
Nearshore small craft wind gusts will linger from areas near the
southeast New England coast into early this evening...so small craft
headlines continue in this region through 8 pm. Other risk tonight
will be a few strong t-storms which may threaten our northern waters
through about 10 pm. We also will need to watch for some fog
developing overnight.
The backdoor cold front will move across our northern waters Fri
morning...but likely stall across our southern waters Fri afternoon
and night. Pressure gradient will be weak enough to keep winds/seas
below small craft thresholds. We will need to watch for areas of fog
developing during the overnight hours.
Outlook /Saturday through Tuesday/...
Saturday: Winds less than 25 kt. Chance of rain showers, patchy
fog, isolated thunderstorms. Visibility 1 to 3 nm.
Saturday Night: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms, patchy fog. Visibility 1 to 3 nm.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Slight chance of rain showers,
isolated thunderstorms, patchy fog. Visibility 1 to 3 nm.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Rain showers likely,
isolated thunderstorms, patchy fog. Visibility 1 to 3 nm.
Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Rain showers likely, isolated
thunderstorms, patchy fog. Visibility 1 to 3 nm.
Monday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, isolated thunderstorms, patchy fog. Visibility
1 to 3 nm.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.CLIMATE...
All Time June High Temperature Record (Daily)
BOS - 100 F (06/06/1925, 06/26/1952 and 06/30/2021)
BDL - 100 F (06/26/1952, 06/30/1964)
PVD - 98 F (06/25/1943, 06/15/1945 and 06/30/1945)
ORH - 98 F (06/26/1952)
Most recent day of 100 F (or greater)
BOS - 100 F (07/24/2022)
BDL - 100 F (07/21/2019)
PVD - 100 F (07/28/2020)
ORH - 102 F (07/04/1911)*
* For ORH this is the only 100+ degree day in its period of record.
Daily High Temperature Records...
June 20th
BOS - 98 F (1953)
BDL - 97 F (2012)
PVD - 95 F (1941)
ORH - 93 F (1953)
June 21st
BOS - 96 F (2012)
BDL - 96 F (1953 and 2012)
PVD - 96 F (1941)
ORH - 91 F (Multi-Years)
Daily Warmest Low Temperatures Records...
June 20th
BOS - 78 F (1931)
BDL - 74 F (1931)
PVD - 74 F (1931)
ORH - 72 F (1931)
June 21st
BOS - 80 F (2012)
BDL - 73 F (1923 and 2012)
PVD - 75 F (2012)
ORH - 74 F (1923 and 2012)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Friday for CTZ002>004.
Air Quality Alert until 11 PM EDT this evening for CTZ002-003.
MA...Heat Advisory until 7 PM EDT Friday for MAZ008>011.
Air Quality Alert until 11 PM EDT this evening for MAZ007-
010>021.
Heat Advisory until 7 PM EDT this evening for MAZ002>007-
012>019-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>005.
Heat Advisory until 7 PM EDT this evening for RIZ001>005.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ231>234-254-255.
&&
SYNOPSIS...Frank/Dooley
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Dooley
AVIATION...Frank/Dooley
MARINE...Frank/Dooley
CLIMATE...BLIn the hours before
Local storm report, Jun 20, 3:41 PM EDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
341 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 1 NNW Westfield-Barnes 42.18N 72.73W
06/20/2024 Hampden MA Amateur Radio
Amateur radio report of trees down at North
Rd at Route 202.
0320 PM Hail Westfield 42.14N 72.76W
06/20/2024 M1.00 Inch Hampden MA Public
Quarter sized hail reported, relayed by
amateur radio.
0325 PM Tstm Wnd Dmg Southampton 42.24N 72.73W
06/20/2024 Hampshire MA Amateur Radio
Amateur radio reports a tree down on Pomeroy
Meadow Rd.
&&
DooleyLocal storm report, Jun 20, 3:59 PM EDT, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
359 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 NNE Deerfield 42.57N 72.59W
06/20/2024 Franklin MA Fire Dept/Rescue
Fire department reports three trees down
just south of the 700 block of Greenfield Rd
in Deerfield. Relayed by amateur radio.
&&
TDLocal storm report, Jun 20, 4:05 PM EDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
405 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg Greenfield 42.59N 72.60W
06/20/2024 Franklin MA Fire Dept/Rescue
Fire department reports tree and wires down
on the 10 block of Miles Street. Relayed by
amateur radio.
&&
TDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:57 AM EDT | Small Craft Advisory | BOX | 11 hr | |
| Jun 20, 3:07 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 37 min |
| Jun 20, 3:12 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 49 min |
| Jun 20, 3:23 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 37 min |
| Jun 20, 3:38 PM EDT | Flash Flood Warning | BOX | Franklin | 104 min |
| Jun 20, 7:18 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Middlesex, Worcester | 57 min |
| Jun 20, 7:42 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 63 min |
| Jun 20, 7:57 PM EDT | Special Marine Warning | BOX | 63 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.